Thunderstorm Wind, Carlisle
- When
- May 1, 10:52 AM CST
- Where
- Carlisle County, Bardwell
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.867, -89.017
A complex of thunderstorms organized into a squall line as it crossed western Kentucky. Several locations reported damaging wind gusts from 60 to 70 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A complex of thunderstorms organized into a squall line as it crossed western Kentucky. Several locations reported damaging wind gusts from 60 to 70 MPH. In Paducah, the ceiling of a business was damaged, and about a dozen trees were blown down. One of the trees landed on a garage and vehicle. In the Marshall County town of Fairdealing, vinyl siding was blown off a house, and a tree was blown onto another house. In Graves County, numerous large trees were down, including 15 to 20 very large trees uprooted near Folsomdale. Around a dozen trees and large limbs were blown down in Murray, mainly on the west side of the city. Some of the trees and limbs fell across roads and power lines. Several large trees were blown down in and around Cadiz in Trigg County. In Henderson County, tree limbs and power poles were blown down. A roof was blown off a barn west of Utica in Daviess County. In Madisonville, a business was unroofed and trees were down on cars and houses. Over 30 trees were down in Caldwell County, including some on homes and cars. Estimated gusts to 65 MPH in Todd County uprooted large trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:05 AM CST, 9 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT THU MAY 1 2003 TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500 MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID LEVEL LOW OVER THE NORTHERN PLAINS. MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT. AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND ACCEPTED. EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS. WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS /AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY. STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY. WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA. ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS. MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON. AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION. .PAH...NONE. MY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1043 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA.
MOZ076-086-087-100-107>112-114-011600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 933 AM CDT THU MAY 1 2003 A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS SOUTHEAST MISSOURI THROUGH THE LATE MORNING HOURS. AT 930 AM... DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM AROUND FREDERICKTOWN TO VAN BUREN MISSOURI. AS THIS LINE OF THUNDERSTORMS CONTINUES TO PUSH EAST-NORTHEAST AT 30 MPH...HAIL UP TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE. COMMUNITIES IMPACTED BY THIS LINE OF THUNDERSTORMS THROUGH 1100 AM INCLUDE PERRYVILLE... GREENVILLE...DONIPHAN...AND POPLAR BLUFF. PRESLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1004 AM 6SE ELSINORE MO 1.00 INCH HAIL
05/01/03 BUTLER REPORTED BY EOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1032 AM 6W DEXTER MO 0.75 INCH HAIL
05/01/03 STODDARD REPORTED BY EMAILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-107>112-114-011700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1100 AM CDT THU MAY 1 2003 AT 1100 AM...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM CARBONDALE ILLINOIS TO JUST WEST OF NEW MADRID MISSOURI. THE LINE OF STORMS WAS MOVING EAST AT 35 MPH. BY NOON... THE LEADING EDGE OF THE LINE OF STORMS SHOULD BE FROM NEAR SHAWNEETOWN ILLINOIS TO PADUCAH AND HICKMAN IN WEST KENTUCKY. SMALL HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THE STRONGER STORMS. LOCALLY STRONG WIND GUSTS WILL ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND MOST OF WESTERN KENTUCKY WEST OF THE LAKES AREA. AS THE STORMS CONTINUE TO MOVE EAST ACROSS THE REGION...SOME COULD QUICKLY BECOME SEVERE...AND PRODUCE LARGE HAIL OR STRONG WIND.
The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351901, 5351570, 5351890, 5351889, 5351891, 5351900, 5351897, 5351892, 5351893, 5351898, 5351894, 5351896, 5351899, 5351895.